What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 3, 1:20 PM EST, 5 hours 55 minutes earlier.
Area forecast discussion, Sep 3, 1:20 PM EST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
220 PM EDT Thu Sep 3 2020
.SYNOPSIS...
Another cold front is expected tonight into tomorrow morning.
In the wake of that cold front, high pressure is expected to
build in from the north, brining tranquil conditions through at
least the weekend. Heat and humidity could build again next
week as a low lifts across the Great Lakes region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Expect an active evening of weather tonight as showers and
thunderstorms impact the Mid Atlantic region. We anticipate some of
these storms will have the potential to become severe and there
is a risk that some of the storms will have the potential to
produce tornados.
Based on an analysis of current observations and satellite we
can see plenty of clear skies across portions of DelMarVa and
southern New Jersey with what amounts to a warm front lifting
north. The front is generally aligned across the border of MD/PA
and then and then curves north towards central NJ. North of
the front clouds are filtering in from the west and are causing
a slight decrease in overall potential instability. South of the
warm front we are seeing rich theta-e advection and instability
should increase throughout the rest of the afternoon. Across
portions of southern DelMarVa we already have upwards of
1500-2000 J/kg of MUCAPE with the expectation that area of
instability will continue pushing north.
The storms this evening will be the result of an approaching
cold front with an upper level shortwave which will provide the
needed surface convergence and lift to get storms developing.
The challenge will be where the greatest chance for severe
thunderstorms materializes and how much potential rainfall do we
see from them. Nothing in the 12z or subsequent hourly rapid
updating HRRR/RAP seems to indicate a difference in timing with
the thought that showers with embedded thunderstorms will be
moving into the region between 4-5PM this evening. As typical
for the region we anticipate mixed mode storms. We'll likely see
clusters of cells develop that with time as they move closer to
the coastal will merge into line segments or even perhaps
become a qlcs as the bulk shear is off the boundary but the
anvil relative flow will be boundary parallel and become
stronger towards the coast.
We think as the storms move towards the region there will
likely be a split, or delineation of the highest thunderstorms
potential across where the warm front stalls. We've indicated
that in the forecast by mentioning numerous showers with
scattered thunderstorms moving through the Lehigh Valley into
central and northern NJ while across DelMarVa we are using
numerous showers and thunderstorms in the forecast.
The main threat today will be damaging winds as 40 to 50 kt
winds will be possible between 2-4 km above the surface and
DCAPE values are forecast to increase through the afternoon, so
it won't take much to mix down stronger winds. Tornados can not
be ruled out as there is 0-1 cyclonic shear with helicity
values increasing to 200-300 this evening. The tornado threat is
maximized from roughly Cecil County MD through New Castle DE
north to Chester, Eastern Montgomery, Philadelphia counties in
PA and then across southern NJ from Burlington and southern
Ocean county all the way to Cape May. This is where LCL's should
be low enough that even as the storms become linear there will
still be enough rotational potential to develop tornados.
As the previous forecaster mention, heavy rain is a threat this
afternoon and evening. PWAT's based on a blend of satellite data are
increasing towards 1.7" to 1.8" this evening over DelMarVa. With
a deep warm cloud layer there should be efficient warm cloud
processes to cause high rainfall rates especially just south of
the warm front. So heavy rain will be possible, even as storm
motions are anticipated to be relatively fast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Storms should be shifting off shore and out of the region by or
shortly after midnight. The cold front should be trailing
shortly behind the storms during the overnight hours, but it the
strongest cold air advection is not expected to develop until
during the day on Friday. Thus, expect little change in lows
tonight as compared to Thursday morning. Lows should generally
be in the 60s and 70s.
Strong cold air advection does indeed start pushing into the
region on Friday as a more significant front moves through
early Friday morning. We cloud see a shower or two mainly
across southern DelMarVa as there does seem to be a weak short
wave that tracks across late in the day. Rainfall totals would
be low at best but the potential is there so we've indicated a
slight chance for some showers or isolated thunderstorms. Highs
will be tricky because even as there's cold air advection aloft
the skies will be mostly clear so we should reach peak heating
during the day. Highs generally will be in the low 80s with mid
to upper 80s possible along the coastline.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Overview: For once, rather tranquil conditions are forecast
through much of the long term.
Details:
Friday Night through Sunday...Cold advection pattern continues
Friday night and by Saturday, most of the region should see
highs staying in the 70s. On Sunday, the center of the surface
high will have shifted offshore, so low level southwesterly
flow is expected to develop. Consequently, we'll see a modest
warming trend on Sunday, with highs mostly in the lower 80s.
Monday and Tuesday...Most guidance keeps an upper level trough
and associated surface low through the Great Lakes region well
west of our area through this period. With this solution, our
region should stay mostly dry through Tuesday. There should also
be a slow warming trend through this period with much of the
area seeing highs by Tuesday back into the mid 80s along with
dew points starting to creep up as well.
Wednesday and Thursday...By this timeframe the combination of a
moist southerly flow and an approaching system from the west
may bring a return to some showers and storms but there is
uncertainty on this at this time range. We stayed close to the
blended model guidance which brings in a chance for showers and
storms for both days. Temperatures look to remain near to
slightly above average for this time of year.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...Mostly VFR conditions through the majority of the day.
Another round of showers and storms is expected though by the
late afternoon / evening time frame (mostly after 21z) and these
will likely bring brief restrictions as low as IFR. The storms
could even be severe and produce very strong winds. Winds will
be shifting from northwesterly to southwesterly through the day.
Moderate confidence on the overall pattern, but low confidence
on the exact timing of storms.
Tonight...Once the storms shift off shore, guidance is depicting
MVFR ceilings and/or visibilities developing across much of the
region. I think this will be highly dependent on which areas get
heavy rain earlier in the evening. A cold front after 06Z will
bring an abrupt shift to northwesterly winds of 5 to 15 kt. Low
confidence.
Outlook...
Friday through Tuesday...VFR conditions are expected through
this period. Northwesterly winds 5 to 15 kt through Saturday,
becoming southwesterly and southerly 5 to 10 kt Sunday and
Monday and eventually southeast around 5 knots by Tuesday.
Moderate confidence.
&&
.MARINE...
Winds and seas are expected to be below Small Craft Advisory
conditions through tonight though storms possible this evening
could result in locally strong winds and higher waves.
Outlook...
Winds and seas should stay below SCA criteria through Tuesday.
However, gusts near 20 kt are possible Friday night into
Saturday morning.
Rip currents...
A moderate risk for the formation of dangerous rip currents is
expected to continue through this evening. By tomorrow, wave
height should decrease slightly, bringing a return of a low risk
of rip currents.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Johnson
Near Term...Deal
Short Term...Deal
Long Term...Fitzsimmons/Johnson
Aviation...Deal/Fitzsimmons/Johnson
Marine...Deal/Fitzsimmons/Johnson
Hazardous weather outlook, Sep 3, 2:47 PM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
347 PM EDT Thu Sep 3 2020
NJZ001-008-PAZ054-055-042000-
Sussex-Morris-Carbon-Monroe-
347 PM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for northern New Jersey and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Showers and storms will move through the region late this afternoon
into this evening. The strongest storms should be just south of the
area however it's possible a few storms could still produce locally
damaging winds in addition to heavy rainfall.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
DEZ001>003-MDZ008-012-015-019-020-NJZ016>023-027-PAZ060-061-070-071-
101>106-042000-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Salem-Gloucester-Camden-Northwestern Burlington-Ocean-
Cumberland-Atlantic-Cape May-Southeastern Burlington-Berks-Lehigh-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
347 PM EDT Thu Sep 3 2020
...TORNADO WATCH 485 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, southern New
Jersey, east central Pennsylvania and southeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
NJZ007-009-010-012-013-015-PAZ062-042000-
Warren-Hunterdon-Somerset-Middlesex-Western Monmouth-Mercer-
Northampton-
347 PM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey and east central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected late this afternoon into this evening and
some of these could be severe. The primary hazard is expected to be
damaging winds however tornadoes will be possible as well. In
addition, any storms will be capable of producing very heavy
rainfall which could result in localized flash flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
NJZ014-042000-
Eastern Monmouth-
347 PM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for central New Jersey.
.DAY ONE...This afternoon and tonight.
Some storms late this afternoon and evening could be severe. The
primary hazard is expected to be damaging winds.
A moderate risk for the formation of dangerous rip currents
continues through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
DEZ004-NJZ024>026-042000-
Delaware Beaches-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-
347 PM EDT Thu Sep 3 2020
...TORNADO WATCH 485 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
A moderate risk for the formation of dangerous rip currents continues
through this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
ANZ430-431-451>455-042000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
347 PM EDT Thu Sep 3 2020
...TORNADO WATCH 485 IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
ANZ450-042000-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
347 PM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Some storms late this afternoon and this evening will be capable of
producing wind gusts above 34 kt.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
In the hours before
Local storm report, Sep 3, 6:57 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
757 PM EDT THU SEP 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG FEDERALSBURG 38.70N 75.77W
09/03/2020 CAROLINE MD 911 CALL CENTER
COUNTY DISPATCH REPORTS 3 CALLS SO FAR FOR
DOWNED TREES IN FEDERALSBURG. TIME ESTIMATED
FROM RADAR.
&&
JEOSpecial weather statement, Sep 3, 7:02 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
802 PM EDT Thu Sep 3 2020
NJZ008>010-012-015-019-PAZ071-104-106-040045-
Morris-Hunterdon-Northwestern
Burlington-Somerset-Middlesex-Mercer-Lower Bucks-Eastern
Montgomery-Philadelphia-
802 PM EDT Thu Sep 3 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MORRIS...
SOUTHEASTERN HUNTERDON...MERCER...NORTH CENTRAL BURLINGTON...
SOMERSET...WESTERN MIDDLESEX...SOUTHEASTERN MONTGOMERY...SOUTHEASTERN
BUCKS AND NORTHEASTERN PHILADELPHIA COUNTIES...
At 802 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Far Hills to Pennington to
Feasterville-Trevose. Movement was northeast at 30 mph.
Wind gusts up to 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Philadelphia, Trenton, New Brunswick, Morristown, Somerville,
Somerset, Edison, Bensalem, East Brunswick, Bridgewater, South
Brunswick, North Brunswick, Ewing, Madison, Middlesex, Princeton,
Florence, Florham Park, East Hanover and Bound Brook.
This includes the following highways...
New Jersey Turnpike between exits 6 and 8, and between exits 9 and
10.
Pennsylvania Turnpike between mile markers 348 and 359.
Interstate 95 in Pennsylvania between mile markers 34 and 40.
Interstate 78 in New Jersey between mile markers 25 and 42.
Interstate 80 in New Jersey near mile marker 48.
Interstate 195 in New Jersey between mile markers 0 and 8.
Interstate 295 in New Jersey between mile markers 52 and 76.
Interstate 287 in New Jersey between mile markers 2 and 38.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4082 7434 4079 7437 4076 7438 4075 7436
4067 7446 4066 7445 4066 7440 4060 7446
4060 7434 4046 7438 4018 7457 4018 7461
4015 7459 4009 7463 4005 7516 4029 7488
4069 7476 4087 7433
TIME...MOT...LOC 0002Z 246DEG 25KT 4066 7470 4032 7480 4014 7502
MPSLocal storm report, Sep 3, 7:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
806 PM EDT THU SEP 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM TSTM WND GST 1 S BRIDGEVILLE 38.73N 75.60W
09/03/2020 E60 MPH SUSSEX DE PUBLIC
THE SPOTTER ESTIMATED 60 TO 65 MPH WINDS ON
THE SOUTH SIDE OF BRIDGEVILLE IN ASSOCIATION
WITH A REAR FLANK DOWNDRAFT. TIME ESTIMATED
FROM RADAR.
&&
JEOLocal storm report, Sep 3, 7:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
808 PM EDT THU SEP 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM LIGHTNING 2 NE BRIDGEVILLE 38.76N 75.58W
09/03/2020 SUSSEX DE FIRE DEPT/RESCUE
STRUCTURE FIRE DUE TO A LIGHTNING STRIKE ON
SUNNYSIDE RD. TIME ESTIMATED FROM RADAR.
&&
JEOLocal storm report, Sep 3, 7:10 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
810 PM EDT THU SEP 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM TSTM WND DMG 2 ESE AGNER 38.74N 75.76W
09/03/2020 CAROLINE MD FIRE DEPT/RESCUE
DOWNED WIRES ON SMITHVILLE RD. TIME
ESTIMATED FROM RADAR.
&&
JEOLocal storm report, Sep 3, 7:12 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
812 PM EDT THU SEP 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND DMG 4 WSW BRIDGEVILLE 38.71N 75.67W
09/03/2020 SUSSEX DE UTILITY COMPANY
TREE DOWN ON WIRES NEAR THE INTERSECTION OF
FEDERALSBURG RD AND HARTZELL RD. TIME
ESTIMATED FROM RADAR.
&&
JEO